Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 49, NWS Paducah, KY

May 14, 1996Perry County, Missouri

NWS Paducah, KY issued this flash flood warning at May 14, 1996, 9:36 PM CDT for Perry County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1996, 9:36 PM CDT (02:36 UTC)
Expired
May 15, 1996, 1:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Perry County, MO

The radar

The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
673 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 150237
FFWPAH
MOC157-150600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
936 PM CDT TUE MAY 14 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...PERRY COUNTY
 
DOPPLER RADAR INDICATES THAT UP TO 1 INCH OF RAIN HAS FALLEN IN THE PAST
HOUR OVER THE NORTHWEST CORNER OF THE COUNTY MAINLY NORTHWEST OF
PERRYVILLE. A LINE OF STORMS EXTENDS TO THE NORTHWEST INTO ST. GENEVIEVE
AND JEFFERSON COUNTIES. THIS COULD BRING AN ADDITIONAL 1 TO 2 INCHES OF
RAINFALL THROUGH 1130 PM.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
NOLES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 14, 7:32 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 14, 7:32 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CDT TUE MAY 14 1996

KPAH WSR-88D SHOWS WDSPRD CONVECTION HEADING SOUTHEAST TOWARD PAH
CWA.  TREND HAS BEEN FOR TSTMS TO PRODUCE HAIL AND HEAVY RAIN.
FREQUENT CHECKS OF 4-PNL REF...ALONG WITH 55 > VIL AND 57 > DBZS VIA
LRM HIGH (33-60) SUGG HAIL.  SFC ANALYSIS SHOWS WARM FRONT AT 00Z
FROM SE CORNER OF KS ACROSS NRN 1/3 OF AR TO NW MS.  AIRMASS SOUTH
OF FRONT VERY UNSTABLE WITH DWPTS WELL ABOVE 60F...TEMPS IN THE 80S
(WITH ADAP LIS -6 TO -8).  STRONG LOW-LVL FLOW RIDING UP AND OVER
BOUNDARY SUPPORTING STG/SVR ELEVATED CONVECTION NORTH OF WARM FRONT.
AGAIN THE MAIN THREAT WITH THE STORMS WILL BE HEAVY RAIN AND HAIL.
LOOKS AS IF THIS WILL BE THE MAIN THRUST OF CONVECTION...BUT STILL
COULD BE SOME MORE ACTIVITY LATER TONIGHT...SINCE MODELS ADVERTISED
BACK EDGE OF LAYER AVERAGED VVELS OVER CWA AROUND 12Z...ENDING SHORTLY
THEREAFTER.  ONLY TEMP DROP WILL BE WITH RAIN...AS EXPECT FLOW TO BECOME
SOUTHERLY TOWARD MORNING...TRANSPORTING WARM SECTOR NORTH OVER REGION.
SEEMS AS IF GOING FORECASTS HAVE GOOD HANDLE ON THINGS.
AREA           LOWS        POP

WRN KY         55-60        +
SE MO          55-60        +
SRN IL:         MID 50S      +
SW IN          MID 50S      +

NOLES

In the hours before

Special weather statement, May 14, 9:02 PM CDT, 34 minutes before
MOZ076-ILZ080-084-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
902 PM CDT TUE MAY 14 1996

...SEVERE THUNDERSTORM WATCH #368 FOR A SMALL PART OF SOUTHWEST ILLINOIS
AND SOUTHEAST MISSOURI HAS EXPIRED...

THE FOLLOWING COUNTIES ARE NO LONGER IN THE WATCH...

IN ILLINOIS...JACKSON AND PERRY

IN MISSOURI...PERRY

THE MAIN THREAT FOR SEVERE WEATHER APPEARS TO BE SOUTHWEST OF THE AREA.
ONLY SHOWERS AND OCCASIONAL THUNpDERSTORMS ARE EXPECTED FOR THE NEXT
SEVERAL HOURS.

NOLES
Special weather statement, May 14, 9:08 PM CDT, 28 minutes before
MOZ107-108-150315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CDT TUE MAY 14 1996

...SEVERE THUNDERSTORM WATCH #370 HAS BEEN CANCELLED FOR A SMALL PART OF
SOUTHEAST MISSOURI...

THE COUNTIES REMOVED FROM THE WATCH IN MISSOURI INCLUDE

CARTER...RIPLEY.

THE THREAT FOR SEVERE WEATHER IS PRIMARILY EAST OF THE AREA...IN THE
VICINITY OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST
ACROSS MUCH OF SOUTHERzN ILLINOIS...SOUTHEAST MISSOURI NEAR THE
MISSISSIPPI RIVER AND WESTERN KENTUCKY.

NOLES

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.